Kansas, 2021

Flash Flood and Hail in Kansas, May 24 to 25, 2021

May 24 to 25, 2021 · NWS DDC · 20 events in 5 counties and zones

A surface low over southeastern Colorado with boundaries extending south and northeast across northwestern counties of the CWA helped initiate severe thunderstorms and eventually heavy rainfall. Boundary layer moisture was rather high across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface low over southeastern Colorado with boundaries extending south and northeast across northwestern counties of the CWA helped initiate severe thunderstorms and eventually heavy rainfall. Boundary layer moisture was rather high across the area. Strong shear and good instability was mainly west of the Hwy 83 corridor with the bulk of reports in this area. Later in the evening the main threat was heavy rainfall with 2-4 inches reported. There were several reports of tornadoes but a thorough investigation, including reviewing video, confirmed numerous gustnadoes and an extensive amount of outflow scud clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 12:36 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, May 24, 12:36 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
236 PM CDT Mon May 24 2021

...Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 217 PM CDT Mon May 24 2021

Severe thunderstormsLow level shear was
stil favorable to  possible this afternoon across West Central
Kansas, mainly west and north of Garden City through 6 pm.

Severe thunderstorms possible across Hamilton county this
afternoon. Main hazards will be heavy rainfall and hail up to the
size of tennis balls.

Over the past hour thunderstorms had been developing along a
surface boundary over northwest Hamilton county. 0-6km shear was
nearly parallel to this surface boundary and ranged from 30 to 40
knots and effective bulk shear of 40 knots. No cin and low level
lapse rates greater than 9C/KM. Given this environment any storm
that does develop is expect to quickly intensify as it moves
northeast. Hail greater than 2 inches and periods of heavy
rainfall will be likely with these storms. Rainfall rates of up to
2 inches an hour possible which may cause some localized flash
flooding. Based on the mean flow and Bunker Storm motion the
severe threat area will likely stay confined to the Hamilton,
Kearny and Scott county areas through 5 pm.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM CDT Mon May 24 2021

As of 17z it appears that models were having some difficulty in
picking up on a west to east surface boundary that was moving
north across Scott and Lane counties. Satellite loop also
indicates cu developing along this boundary at this time. Along
this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40
knots and nice low level shear (15knots 0-1km shear and 20-30knot
0-3km shear) so conditions are looking more and more favorable
that as storms develop in this area over the next few hours that a
the environment will be favorable for not only large hail,
baseballs, but also the potential exists that few tornadoes to be
possible across portions of west central Kansas.

Models earlier this afternoon also showing that these storms will
eventually begin merge into a cluster this evening as they move
across west central Kansas along the northern edge of a mid level
baroclinic zone as the 850mb winds increase. Again the RAP has
this mid level baroclinic zone much further north that what it may
end up being given the potential for convection late today as far
south as Scott and Lane counties. At this time given this
possible bias have shifted the best chance for convection further
south early tonight as these storms cross western Kansas.

As these storms track east overnight an outflow/surface boundary
will cross into southwest Kansas and the models are in decent
agreement with this surface boundary continuing to track southeast
during the day on Tuesday. By late day this surface boundary is
forecast to be located south and east of Dodge City. At this time
models appear to hold off convection until late day and by this
time the most favorable area will be south and east of Dodge City.
If the NAM is correct stronger 0-6km shear will be present late
day along this boundary along with mid level instability. If
convection does develop along this boundary late day severe
thunderstorms will be likely with hail up to baseballs being
possible.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM CDT Mon May 24 2021

Early Tuesday night models were in fairly good agreement with a
surface boundary being located just south and east of Dodge City.
Late day heating, mid level instability combined with improving
0-1km moisture convergence along this boundary will favor
scattered thunderstorms early Tuesday night as an embedded upper
wave crosses the Panhandle of Texas and south central Kansas. Some
of these storms early Tuesday night may be severe with larger
hail and strong gusty winds being the main hazards south and east
of Dodge City.

Mid to late week a series of upper level troughs will cross the
Central Plains as a west to southwest flow establishes itself
across the western and central United States. With a surface
boundary oscillating north and south across western Kansas during
this time frame there will be ongoing chances for afternoon and
overnight thunderstorms as each of these upper level troughs
passes. Exactly where, at this time, is unclear given the
uncertainty on timing of each of these upper waves crossing the
Central Plains and where this surface boundary will be located. As
a result of this uncertainty will stay close to the latest
guidance on precipitation chances.

Highs mid to late week will range from the low to mid 80s north
of wherever this surface boundary will be located on that day to
around 90 degrees south of this boundary.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM CDT Mon May 24 2021

Low clouds in the 1000 to 2000ft AGL level will give way to
clearing skies this afternoon as gusty south southeast winds
continue at 15 to 20 knots. After 21z Monday there will be a
chance for scattered thunderstorms in the Garden City area and as
these storms develop they will move east southeast early tonight.
At this time it appears the best chance for convection will be
the Hays area between 03z and 06z Tuesday. Strong gusty winds and
periods of heavy rainfall will be possible in this area from
these thunderstorms early tonight. As these thunderstorms track
east southeast overnight an area of low cloud will settle into
southwest Kansas. BUFR soundings indicating the potential for a
period of ceilings at or below 1000ft AGL between 06z and 12z
Tuesday. Winds during this time period will be southeast at around
10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  83  58  87 /  20  20  20  20
GCK  59  81  57  86 /  20  10  10  20
EHA  57  83  57  89 /  10  10  10  10
LBL  59  85  57  89 /  10  10  10  10
HYS  60  82  56  84 /  60  40  10  30
P28  64  84  62  87 /  30  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 24, 3:08 AM MST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
508 AM CDT Mon May 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk for severe weather exists as early as 5 pm around
the Scott city area - and shifting southward toward Garden City
and Highway 400 corridor in the early evening hours. Damaging
wind, golfball size hail, lightning and heavy rain creating
localized flash flooding are all possible. An isolated tornado is
also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A stationary boundary will be in place from roughly Hays to
Liberal, providing the focus for a few strong to severe
thunderstorms across the area into central Kansas during the late
afternoon and evening.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 8 pm, mainly in the
Scott City to Garden City areas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 24, 12:09 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
109 PM MDT Mon May 24 2021

KSZ061-242000-
Hamilton KS-
109 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for southwestern
Kansas.

LAT...LON 3826 10204 3826 10155 3809 10155 3796 10204
TIME...MOT...LOC 1909Z 242DEG 14KT 3807 10197

SUGDEN
Special weather statement, May 24, 1:44 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
344 PM CDT Mon May 24 2021

KSZ062-242130-
Kearny KS-
344 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 430
PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Leoti, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Kearny
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.

LAT...LON 3826 10154 3826 10116 3821 10112 3815 10154
TIME...MOT...LOC 2043Z 259DEG 20KT 3824 10153

SUGDEN

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
May 24, 2:18 PM MST
Where
Hamilton County, 12.09 mi NNE of Mayline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.130, -101.580

Hail, Kearny

When
May 24, 3:59 PM CST
Where
Kearny County, 16.29 mi NW of Lakin White Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
38.130, -101.470

Hail, Kearny

When
May 24, 4:24 PM CST
Where
Kearny County, 11.27 mi N of Lakin White Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.130, -101.290

Flash Flood, Kearny

When
May 24, 6:10 PM CST to 9:10 PM CST
Where
Kearny County, 15.93 mi W of Lakin White Arpt to 17.2 mi W of Lakin White Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.000, -101.540

Over 5 inches of rainfall was observed.

Hail, Kearny

When
May 24, 6:29 PM CST
Where
Kearny County, 1.29 mi WNW of Lake Mc Kinney
Measured
1.75 in hail
Reported by
Public
Coordinates
37.990, -101.220

Hail, Kearny

When
May 24, 6:31 PM CST
Where
Kearny County, 0.69 mi N of Deerfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.990, -101.130

Hail, Kearny

When
May 24, 6:32 PM CST
Where
Kearny County, Deerfield
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.980, -101.130

Hail, Trego

When
May 24, 6:42 PM CST
Where
Trego County, 4.78 mi WNW of Trego Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -99.980

Hail, Kearny

When
May 24, 7:01 PM CST
Where
Kearny County, 9 mi S of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -101.120

Hail, Hamilton

When
May 24, 6:20 PM MST
Where
Hamilton County, 13.83 mi S of Syracuse
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.780, -101.760

Hail, Finney

When
May 24, 7:35 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -100.860

Hail, Finney

When
May 24, 8:05 PM CST
Where
Finney County, 3.45 mi N of Plymell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.850, -100.870

There were numerous hail stones the size of golf balls.

Hail, Hamilton

When
May 24, 7:14 PM MST
Where
Hamilton County, 7.64 mi SSW of Kendall
Measured
1.75 in hail
Reported by
Public
Coordinates
37.830, -101.610

Hail, Finney

When
May 24, 8:16 PM CST
Where
Finney County, 4.15 mi N of Plymell
Measured
1.5 in hail
Reported by
Social Media
Coordinates
37.860, -100.870

Hail, Hamilton

When
May 24, 7:31 PM MST
Where
Hamilton County, 6.99 mi S of Kendall
Measured
1.25 in hail
Reported by
Public
Coordinates
37.830, -101.530

Hail, Finney

When
May 24, 8:32 PM CST
Where
Finney County, 5.84 mi ENE of Plymell
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.830, -100.770

Hail, Grant

When
May 24, 8:57 PM CST
Where
Grant County, 8.51 mi NNW of Ulysses Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.710, -101.440

Heavy Rain, Kearny

When
May 24, 10:03 PM CST to May 25, 6:03 AM CST
Where
Kearny County, 11.16 mi WSW of Lakin
Reported by
Mesonet
Coordinates
37.890, -101.440

Rainfall of 2.64 was observed.

Heavy Rain, Kearny

When
May 24, 10:05 PM CST to May 25, 6:05 AM CST
Where
Kearny County, 1.49 mi SSE of Deerfield
Reported by
Mesonet
Coordinates
37.960, -101.120

Rainfall of 2.00 inches was observed.

Heavy Rain, Hamilton

When
May 24, 10:02 PM MST to May 25, 5:02 AM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Reported by
Mesonet
Coordinates
38.030, -102.010

Rainfall of 3.60 was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963516, 963517, 963518, 963520, 963523, 963524, 963525, 963526, 963527, 963522, 963530, 963531, 963528, 963532, 963529, 963533, 963534, 963536, 963537, 963535.